Arkansas, 2019

Flash Flooding in Arkansas, September 24, 2019

September 24, 2019 · NWS TSA · 2 events in 2 counties and zones

Showers and thunderstorms developed across northeastern Oklahoma and northwestern Arkansas during the early morning hours of the 24th, as warm and moist air was drawn up over a warm front that stretched through the region. Slow-moving thunderstorms produced heavy rainfall repeatedly across the same areas, resulting in flash flooding across portions of northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed across northeastern Oklahoma and northwestern Arkansas during the early morning hours of the 24th, as warm and moist air was drawn up over a warm front that stretched through the region. Slow-moving thunderstorms produced heavy rainfall repeatedly across the same areas, resulting in flash flooding across portions of northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 24, 5:08 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 24, 5:08 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
608 AM CDT Tue Sep 24 2019

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern today is the ongoing thunderstorms and the
potential for periods of IFR conditions within the stronger
storms. Expect the worst conditions to occur this morning, with
improvement at all terminals during the afternoon. Given the rain
that has occurred already this morning with more on the way, have
included TEMPO groups at BVO/RVS/FYV tomorrow morning for IFR
visibilities, although persistent high clouds could be a limiting
factor in the overall fog potential.

&&

.PREV DISCUSSION... /Issued 336 AM CDT Tue Sep 24 2019/

DISCUSSION...

Heavy rain/flash flood potential in the near term is the main
forecast concern this morning.

Warm advection regime at the tail end of a retreating frontal zone
will lead to widespread convection this morning. PWATs are running
high along this zone, on the order of 2 to 2.25 inches. This is
some 220% of normal for this region per OUN 00Z sounding. Thus,
any slow moving or training showers and storms could potentially
drop excessive amounts of rainfall in localized areas, as short
term CAM guidance continues to indicate. Thus, there is a threat
for dangerous flash flooding this morning into the early
afternoon. Previous shift took the lead and issued a flash flood
watch for a good chunk of the forecast area and this will be
maintained. Guidance suggests that the activity will wane late in
the afternoon and into the evening.

A potent upper jet sliding across the northern tier of states will
force another cold front down into the region by tomorrow or
tomorrow night. A preceding outflow boundary from storms tonight
along said front could push into our area Wednesday morning or
midday, and could focus a few afternoon storms across the north
with marginal severe weather potential. Another potential locally
heavy rain event could set up across NE OK/NW AR Wednesday night
into the Thursday in the warm advection regime along/north of the
frontal zone, much like what is occurring this morning.

Quieter weather is expected Thursday and Friday ahead of another
front. Went above blended guidance for highs on Friday with veered
low lvl flow and the 850mb thermal ridge nosing east across
KS/OK/TX.

As for the late week front, there is some difference of opinion as
to how much impact this will have on our region. There is now
suggestion that this boundary will stall to our north and low to
moderate rain/storm chances would be confined close to the KS
border. Saw no reason to deviate from the blended guidance at this
point. I also went slightly above blended guidance high temps for
Saturday with the possibility of boundary stalling north of here.

Ridging aloft is expected to build over the southeast and south
central CONUS early next week, suggesting dry weather and above
normal temps will prevail.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 4 PM CDT this afternoon for OKZ049-
     060>076.

AR...Flash Flood Watch until 4 PM CDT this afternoon for ARZ001-002-
     010-011-019-020-029.

&&

LONG TERM....22
AVIATION.....22
Hazardous weather outlook, Sep 24, 3:42 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Tue Sep 24 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-250945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Tue Sep 24 2019

...FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and Southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Along and Southeast of Interstate 44.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms are ongoing early this morning across
portions of eastern Oklahoma and western Arkansas, especially
in areas along and north of Interstate 40. Additional
thunderstorms to the southwest will also move into the area later
this morning. Locally heavy rainfall is already occurring with
some of these storms, and this potential will continue through the
morning and into the early afternoon. Areas that see repeated
rounds of heavy rain could see flash flooding develop.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
The active weather pattern will persist across the region through
much of this week. Additional storms will be likely Wednesday
night for mainly northeast Oklahoma and northwest Arkansas. These
may pose a limited isolated severe weather threat. Thunderstorm
chances will decrease over the weekend with dry weather currently
expected for early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Sep 24, 6:54 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
754 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/24/2019                   TULSA              OK   BROADCAST MEDIA

            FLOODED INTERSECTION AT 43RD AND SHERIDAN WITH 2 CARS
            STALLED. PICTURE RECEIVED VIA SOCIAL MEDIA.

&&

SJC
Local storm report, Sep 24, 7:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
810 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/24/2019                   TULSA              OK   BROADCAST MEDIA

            ROADS FLOODED THROUGHOUT TULSA. WATER RESCUES FROM
            STALLED VEHICLES HAVE OCCURRED.

&&

BLH
Local storm report, Sep 24, 7:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
836 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      NOWATA                  36.70N 95.64W
09/24/2019                   NOWATA             OK   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WIDESPREAD FLASH FLOODING
            IS OCCURRING FROM NOWATA/ROGERS COUNTY LINE NORTH TO
            DELAWARE. WATER RESCUE IN PROGRESS ON 169 DUE TO
            HYDROPLANING. WATER COVERING MANY CITY ROADS IN NOWATA.

&&

SJC
Local storm report, Sep 24, 8:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
931 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/24/2019                   TULSA              OK   FIRE DEPT/RESCUE

            TULSA FIRE DEPT REPORTED THAT FOUR CARS WERE FLOODED JUST
            WEST OF 81ST AND ELWOOD. ROAD IS IMPASSABLE.

&&

SJC
Local storm report, Sep 24, 8:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
958 AM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
09/24/2019                   MUSKOGEE           OK   BROADCAST MEDIA

            FLOODED ROADS ON SOUTH SIDE OF MUSKOGEE WITH SEVERAL
            INCHES OF WATER FLOWING ACROSS SOME ROADS. PICTURE
            RECEIVED VIA SOCIAL MEDIA.

&&

SJC

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
September 24, 9:00 AM CST to 1:15 PM CST
Where
Washington County, Fayetteville to 2.24 mi NNW of Efay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.070, -94.170

Several city trails were flooded in Fayetteville, resulting in at least two water rescues.

Flash Flood, Benton

When
September 24, 10:00 AM CST to 1:15 PM CST
Where
Benton County, 0.5 mi NNW of Healing Spgs to 0.91 mi ENE of Healing Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.257, -94.282

Portions of several roads were flooded east of Highfill.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855998, 856001.